How do you treat B12 deficiency with cobalt allergy?

Hi everyone

I was diagnosed with B12 deficiency (167) and after 2nd loading dose developed acne type rash which worsened after the third, so GP stopped treatment. As I'm allergic to cobalt it's assumed this was an allergic reaction.

However 2 months later, my symptoms have returned and levels dropped again.

I'm wondering what other treatment options are open to me?

My GP simply prescribed tablet form - which she hasn't noticed also contains cobalt! :(

Has anyone else been in the same situation and if so, what did you do?

Sharon

13 Replies

oldestnewest
  • Quite a few people, myself included, have outbreaks of acne after a B12 jab. It doesn't necessarily indicate a cobalt allergy, which I think is largely associated with the development of contact dermatitis. The cobalamin molecule is a large one and the cobalt moiety is bound within it. I'll have to get my books out to check the details, but the amount of cobalt in a dose of cobalamin is minute.

    When I use certain art materials, I am potentially in contact with a good deal more of the element than I will ever get from a jab, but I usually wear gloves to avoid dermatitis.

  • Thank you Hillwoman for taking time to reply.

    That sounds right to me but GPs don't seem to understand the condition at all. I've seen 4 in last 4 weeks who've all told me different things!

    But I've been back today and had to push a little harder than would have liked on the issue but GP finally accepted that acne seems to be a common side effect and not necessarily an 'allergic reaction' and agreed to let me have it. Finger crossed!

  • Good news! I hope they start again with the loading doses. Good luck.

  • It sounds as if what you have is a sensitivity rather than a full blown allergy - which would have resulted in a reaction like anaphylactic shock when you had your first injection.

    One theory is that the acne is actually caused by the bacteria living on your skin which react to the additional B12 by excreting substances that are toxic to your skin. Possible that acne treatments might help. For some people it is a reaction that seems to quieten down once their B12 levels recover but for others it seems to be a continuous - though time-bound - reaction to shots.

    The PAS has a nurse specialising in B12 - possible that if you are a member and contact then they may be able to give some more specific advice

    pernicious-anaemia-society....

  • Thanks for your reply Gambit62 - that's really helpful!

  • I chose not to have injections because I am allergic to almost everything! I had a serious reaction to a spinal injection that took me 13 weeks to recover from. B12 pills under the tongue did nothing. I ended up buying from a Harvest Health Store The Garden of Life gluten-free all-natural no additives B12 methyl only mouth spray. In 4 weeks my B12 level went from 105 to 433! My brain fog I had for months and months was gone within the first 5 days! It's worth a try! Only $15 and if that does it Hallelujah! I will help anyone I can it may not work for some but if it works for even one person I know I spread the good news!

  • Thanks JackieJay for sharing - I'm investigating this - sounds hopeful! :)

  • I am praying it's an answer for you! It changed my life!

  • I've just ordered a UK brand on Amazon which has had brilliant reviews from people like yourself and felt the same. Thank you - I never would have know such a thing existed otherwise.

  • I hope it is methyl ingredient and not the synthetic. Believe me, I struggled so long and found this on my own. Please let me know how it works for you. I also have high blood pressure and had reactions to every pill, so my primary doctor andy cardiologist came up with the clonidine patch that goes on your arn, bypasses the stomach and no reaction! So I know, oral pills do nothing. That patch also took away some chest tremors that I thought were from the Pernicious anemia. Just a thought in case you have high blood pressure also.

  • I have opposite - low bp! But will share results!

    Keep well!

  • Sorry to hear that you’ve had such a rotten time. I also suffered from the acne like rash on my chin, white heads and lots of bumps, after the initial loading dose (x5) and after my first maintenance dose. Both times this has lasted 4-5 weeks then died down, from what I read it’s a fairly common reaction – at 35 I feel like I should be done with spots. I talked to my GP who is convinced there is no linked said he could give me antibiotics (unfortunately not a practical option for me as I am on immunosuppressants).

    I’ve just had my 2nd maintenance dose (on friday) so I’m monitoring my skin for outbreaks.

    Good luck.

  • Hi Ktg

    Thanks for the reply. I've had my first maint. dose and 3 days later, so far so good - possibly a couple of spots on my chest but worth the trade off!

    Hope you have similar luck!

You may also like...